Heart Burn Drugs Could Cause Death – Experts
Almost everyone has had heartburn. Sometimes, it happens when stomach acid backs up into the esophagus, the tube that carries food from the mouth to the stomach. Heartburn is a painful burning feeling in the chest or throat. If anyone experiences heartburn more than two times weekly, the person may have developed a more serious form of heartburn called GERD (Gastro esophegeal reflux) which is when the muscles at the end of the esophagus do not close tightly enough.
This allows contents of the stomach to back up or reflux which can damage the esophagus. GERD is a common chronic relapsing condition that is associated with a significant morbidity and can cause death from complications if not treated.
Many patients self-diagnose and self-treat and do not seek medical attention. Some of the risk factors may include certain medications, tobacco use, pregnancy, very hot spicy food. Other risk factors include drinking alcohol and consumption of fatty or acidic food.
Some of the classic symptoms may be chronic cough, hoarse voice, belching, bloating, wheezing mouth odour, and some signs might be yellow discoloration of the teeth from too much acid and recurrent sore throat.
Others are acid regurgitation provoked by lying flat on the back or leaning forward, and regurgitation of digested food or clear burning fluid. Undigested food regurgitation is not acid reflux.
There is no clear cut way to diagnose GERD but checking the acid content in your mouth over a 24 hour with a probe will help. Red flags that complications are developing include difficulty swallowing, weight loss, early fullness when eating and vomiting.
Drink eight ounce of water (1250ml), non-caffeinated fluid every day, decrease or eliminate caffeine, spicy food and milk products towards the end of the day. Also, avoid chocolate as well as fatty foods. Stop smoking; stop eating two to three hours before bedtime. Sit upright 45 minutes to one hour after meals.
Some people have resorted to self medication in the treatment of heart burns with dire consequences. Experts believe that over the counter medication could cause serious havoc for those suffering from heart burns and could lead to death.